Heroin is associated with quite a few health risks, the most important being overdosing and consuming the drug by injection.
The biggest danger caused by use of heroin is death by overdose. Like many other street drugs, heroin’s purity is impossible to judge before using. When a pure type of heroin appears on the market, many regular users overdose. Smoking or snorting the heroin has a more reduced probability to cause overdose, but even in this form, the drug use is far from being safe.
Heroin overdose signs are hard to spot, especially if the drug user is not informed about its symptoms. Those include dry mouth and slow breathing, low blood pressure or constipation, but also change of colour in the user’s nails and lips (they become blue-purple).
If a person loses consciousness and slips under a coma while using heroin, it is important to get the medical help necessary for him/her. Actually, any unusual health manifestations in the user should be checked by a doctor if possible. Sometimes, such checks can save lives.
The problems regarding heroin injection relate more to the sanitary part of the process and concern the irresponsible use of high risk needles or syringes while being under drug influence. Many heroin users prefer to inject the substance, mainly because this method is the fastest way to feel the effects of the drugs (within seconds or minutes). The two most worrying diseases transmitted intravenously are HIV and hepatitis, their consequences being felt for the whole life. Sharing needles is strictly unadvisable. Even if the other users are trustworthy people, one can never be 100% sure of what diseases or viruses he/she might carry. As it is mentioned in the old saying, it is better to be safe than sorry. (Quite a few pharmacies offer free needles and syringes, so acquiring them is rather easy.)
Due to the fact that heroin often causes overdose if used on its own, adulterant substances are combined with it to dilute its purity (caffeine, sucrose, powder milk, etc.). Various substances have been used to cut heroin, ranging from washing powder and flower, to chalk and strychnine (poison). Adulterants might not prove to be hazardous immediately, but they surely create chronic problems on the long term: inflammation of the veins and arteries, bacteria poisoning, convulsions and even death if the substance’s concentration is very high.
Heroine remains one of the most addictive drugs. What often starts as a means to escape from life tragedies or depression and pain, will quickly turn into physical dependence. Once the body becomes tolerant to the substance, it needs its presence to avoid the occurrence of withdrawal symptoms. In this instance, the user is no longer in control of his/her life, but the compulsion to have more substance is.
With every dose used, the addict endangers himself/herself by risking an overdose, as the purity of heroin cannot be determined. Additionally, heroin users are drowsy and listless when under the effects of the drug and have no protection against people that might take advantage of them sexually, and rob or assault them. Chronic heroin abuse causes damage in the veins structure, infection in the blood or liver and kidney diseases. A daily consequence of heroin abuse is malnutrition and constipation. The heroin addict never feels the need to eat and as a result, the bowels are affected. Lack of a proper diet weakens the whole organism, making it unfit to fight infections or viruses.